Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 405, NWS Birmingham, AL

August 4, 2003Dallas County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 4, 2003, 3:27 PM CDT for Dallas County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 3:27 PM CDT (20:27 UTC)
Expired
Aug 4, 2003, 4:00 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Dallas County, AL

The radar

The Birmingham radar (KBMX), 114 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WUUS54 KBMX 042027
SVRBHM
ALC047-042100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 400 PM CDT

* AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MINTER...MOVING EAST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL SOUTH
CENTRAL DALLAS COUNTY.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3224 8706 3207 8712 3207 8692 3224 8691

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:13 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 4, 2:13 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT MON AUG 4 2003

.SHORT TERM...
A SURFACE TROUGH IS SHOWING UP IN THE DATA FROM SOUTH OF
MEMPHIS TO MERIDIAN.  THERE IS AN AXIS OF VERY UNSTABLE AIR ALONG
AND JUST SOUTH OF THIS TROUGH.  SUSPECT THIS TROUGH COULD BE A FOCUS
FOR THUNDERSTORM DEVELOPMENT OR PROPAGATION LATER THIS AFTERNOON AND
TONIGHT.

AN UPPER-LEVEL SHORT-WAVE TROUGH WAS RAPIDLY MOVING ACROSS
SOUTHEASTERN ALABAMA THIS AFTERNOON...WITH LOTS OF CONVECTION OVER
THE EXTREME SOUTHEAST ALABAMA COUNTIES.  A FEW THUNDERSTORMS WERE
JUST BEGINNING TO FORM BEHIND THE TROUGH...AS THE CONVECTIVE
TEMPERATURE WAS BEING REACHED.

MODELS INDICATE A BUSY NIGHT TONIGHT...WITH MCSS DEVELOPING TO OUR
NORTHWEST AND PROPAGATING SOUTHEASTWARD WITH TIME.  CONVECTION MAY
MOVE INTO OUR NORTHWEST COUNTIES AFTER MIDNIGHT OR EARLY TUESDAY.
SHOULD SEE SCATTERED TO NUMEROUS THUNDERSTORMS DURING THE DAY
TUESDAY.

.LONG TERM...
MAIN UPPER-LEVEL TROUGH REMAINS CENTERED ALONG OR EAST OF THE
MISSISSIPPI RIVER THROUGH DAY 5.  THIS SHOULD KEEP THE CWA IN
NORTHWESTERLY FLOW ALOFT AND A RELATIVELY ACTIVE WEATHER REGIME
THROUGH AT LEAST THURSDAY.  WILL GO ALONG WITH CURRENT FORECAST OF
LOWERING POPS FROM FRIDAY THROUGH MONDAY...BUT IF THE AXIS OF
THE TROUGH DOES NOT PUSH EAST...IT COULD BE MORE OF THE SAME.

PRELIMINARY NUMBERS...
BHM 071/088/071/089/072 40/60/50/50/30
MGM 071/090/071/090/073 30/50/40/50/30

.BHM...NONE.

70
Hazardous weather outlook, Aug 4, 2:02 PM CDT, 1 hour 25 minutes before
ALZ011>015-017>050-042100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
202 PM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

NORTH ALABAMA...ROUGHLY FROM THE CITIES OF ALICEVILLE...CLANTON...
AND AUBURN NORTHWARD...HAVE BEEN PLACED UNDER A SLIGHT RISK OF
SEVERE THUNDERSTORMS.  THE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
MISSISSIPPI THIS AFTERNOON...AND MOVE EASTWARD INTO ALABAMA.  SOME
OF THE STORMS MAY GROW STRONG ENOUGH TO PRODUCE LARGE HAIL OR
DAMAGING STRAIGHT LINE WINDS.

ANY THUNDERSTORMS THAT DO FORM OR MOVE INTO ALABAMA THIS AFTERNOON
SHOULD START TO DECREASE IN COVERAGE AND INTENSITY BY 9 PM THIS
EVENING.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

AN ACTIVE JET STREAM AND A SERIES OF UPPER LEVEL DISTURBANCES WILL
KEEP CHANCES OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH
THE REMAINDER OF THE WEEK AND INTO THE WEEKEND.  AT THIS TIME...IT
APPEARS THE MOST ACTIVE DAYS THIS WEEK...WITH THE GREATEST THREAT FOR
MORE ORGANIZED STRONG OR SEVERE THUNDERSTORMS...WILL BE TUESDAY AND
WEDNESDAY.

BEYOND THAT...IT APPEARS THE REGION WILL RETURN TO A WEATHER
PATTERN A BIT MORE TYPICAL FOR SUMMERTIME...THURSDAY THROUGH
SUNDAY...WITH LESS ORGANIZED AFTERNOON VARIETY STORMS.

.SPOTTER INFORMATION STATEMENT...

AREA WIDE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL SHOULD NOT BE NECESSARY.  HOWEVER...WITH THE POTENTIAL FOR
ISOLATED STRONG THUNDERSTORMS...SPOTTERS AND EMERGENCY MANAGEMENT
SHOULD KEEP ABREAST OF WEATHER CONDITIONS THROUGH TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:40 PM CDTSevere Thunderstorm WarningBMXLowndes50 min
Aug 4, 5:27 PM CDTSevere Thunderstorm WarningBMXAutauga48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.